Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 48, NWS Quad Cities, IA

June 15, 1997Benton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 15, 1997, 6:47 PM CDT for Benton County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 1997, 6:47 PM CDT (23:47 UTC)
Expired
Jun 15, 1997, 7:50 PM CDT
In force
63 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Benton County, IA

The radar

The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 6:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 152349 RRA
SVRMLI
IAC011-160050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
647 PM CDT SUN JUN 15 1997

* SEVERE THUNDERSTORM WARNING FOR
  BENTON COUNTY - IN EAST CENTRAL IOWA

* UNTIL 750 PM CDT
 
* THIS STORM WILL REACH NEAR
  KEYSTONE                           AROUND 700 PM CDT
  GARRISON                           AROUND 710 PM CDT
  VAN HORNE                          AROUND 715 PM CDT
  MT AUBURN                          AROUND 715 PM CDT
  VINTON                             AROUND 725 PM CDT

* AT 646 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR 28 MILES SOUTH OF WATERLOO OR 11 MILES
  NORTHWEST OF KEYSTONE MOVING EAST AT 30 MPH.
 
STRONG GUSTY WINDS...DEADLY LIGHTNING...VERY HEAVY RAINFALL AND
LARGE HAIL MAY ACCOMPANY THE STRONGER STORMS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE
OR NO ADVANCE WARNING.

TEH/EAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:10 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 15, 2:10 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
208 PM CDT SUN JUN 15 1997

DISCUSSION DELAYED DUE TO POWER PROBLEMS. 17Z P40 PLOT HAD COLD FRONT
ENTERING NW IA. IN ADVANCE... DECENT MOISTURE FLUX CONVERGENCE ALONG
PRE-FRONTAL TROF FM MCW-OAX. GARP 1KM VIS INDICATED COOLING TOPS IN N
CNTRL IA. KDMX WSR-88D DEPICTED DEVELOPING BKN LINE OF TSRA FM MCW-OAX.
VILS APPROACHING 40 WITH A FEW STORMS ALREADY. WW 439 JUST ISSUED.
COORDINATED W\ KDMX TO LEAVE BUCHANAN COUNTY OUT INITIALLY. LATER
WATCHES CAN INCLUDE IF NECESSARY. CURRENTLY... NO CAP IN EASTERN IA AND
LI'S TO MINUS 4 DUE TO GUD SOLAR HEATING FROM MID-MORNING ON. DEW
POINTS IN THE LOWER TO MID 60S. TABLE IS SET. JUST NEED TRIGGER.
PRE-FRONTAL TROUGH TO ACT AS TRIGGER. AS PER SPC MESOSCALE
DISCUSSION... LINE OF TSRA... SOME SVR... EXPECT TO DEVELOP FM MCW-OMA
WITHIN NEXT FEW HOURS. UNI-DIRECTIONAL SPEED SHEAR SUGGEST MULTI-CELLS
WITH DAMAGING WINDS MAIN THREAT. WET-BULB ZERO AROUND 12KFT... SO LARGE
HAIL THREAT MARGINAL. EXPECT STORMS TO MOVE INTO EAST CENTRAL IOWA LATE
AFTERNOON... SPREADING OVER RMNDR OF FA DURING THE EVE HOURS.
WITH LOSS OF HEATING... SVR THREAT TO DIMINISH BY LATE EVENING. COMBO
OF COLD FRONT AND COUPLET JET STRUCTURE TO PROMOTE GENEROUS RAINFALL
OVERNIGHT HOWEVER AS SVR CONVECTION ORGANIZES INTO MCS. AGREE W\ KDMX
THAT SPEED OF SYSTEM SHOULD INHIBIT LOCALLY HEAVY RAINFALL. SYSTEM TO
CLEAR NW IL BY MID MORNING MONDAY.

CID 062/CAT  DBQ 061/CAT  MLI 062/CAT  BRL 063/CAT

HENDRICKS

In the hours before

Special weather statement, Jun 15, 6:15 PM CDT, 32 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-160120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
615 PM CDT SUN JUN 15 1997

...TORNADO WATCH HAS BEEN ISSUED...

A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF EASTERN IOWA AND
NORTHWEST ILLINOIS UNTIL 100 AM CDT. SOME CITIES INCLUDED ARE CEDAR
RAPIDS...IOWA CITY...DUBUQUE...FREEPORT...THE QUAD CITIES...CLINTON
...MUSCATINE...PRINCETON IOWA AND ILLINOIS...BURLINGTON...AND
MONMOUTH.

TORNADOES...DAMAGING WIND TO 80 MPH...HAIL TO GOLF BALL SIZE...AND
DEADLY LIGHTNING ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA
THROUGH 100 AM CDT.

THUNDERSTORMS STRETCHING FROM NORTHEAST IOWA INTO CENTRAL IOWA WILL
DEVELOP AND MOVE SOUTHEAST INTO THE WATCH AREA THIS EVENING. LOOK
FOR STORMS INTO AREAS ALONG AND NORTH OF INTERSTATE 80 AND WEST OF
THE MISSISSIPPI RIVER BEFORE 900 PM AND AREAS FURTHER SOUTH AND EAST
THEREAFTER.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVOURITE MEDIA OUTLET FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS ON THIS TORNADO WATCH.

HELGESON
Special weather statement, Jun 15, 6:16 PM CDT, 31 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-160120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
615 PM CDT SUN JUN 15 1997

...TORNADO WATCH HAS BEEN ISSUED...

A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF EASTERN IOWA AND
NORTHWEST ILLINOIS UNTIL 100 AM CDT. SOME CITIES INCLUDED ARE CEDAR
RAPIDS...IOWA CITY...DUBUQUE...FREEPORT...THE QUAD CITIES...CLINTON
...MUSCATINE...PRINCETON IOWA AND ILLINOIS...BURLINGTON...AND
MONMOUTH.

TORNADOES...DAMAGING WIND TO 80 MPH...HAIL TO GOLF BALL SIZE...AND
DEADLY LIGHTNING ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA
THROUGH 100 AM CDT.

THUNDERSTORMS STRETCHING FROM NORTHEAST IOWA INTO CENTRAL IOWA WILL
DEVELOP AND MOVE SOUTHEAST INTO THE WATCH AREA THIS EVENING. LOOK
FOR STORMS INTO AREAS ALONG AND NORTH OF INTERSTATE 80 AND WEST OF
THE MISSISSIPPI RIVER BEFORE 900 PM AND AREAS FURTHER SOUTH AND EAST
THEREAFTER.

STAY TUNVED TO NOAA WEATHER RADIO OR YOUR FAVOURITE MEDIA OUTLET FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS ON THIS TORNADO WATCH.

HELGESON

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.